Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 181, NWS Des Moines, IA

August 8, 2000Greene County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 8, 2000, 2:54 AM CDT for Greene County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 8, 2000, 2:54 AM CDT (07:54 UTC)
Expired
Aug 8, 2000, 3:45 AM CDT
In force
51 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Greene County, IA

The radar

The Des Moines radar (KDMX), 69 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3267 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 080755
SVRDSM
IAC073-080845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
254 AM CDT TUE AUG 8 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN WEST CENTRAL IOWA

* UNTIL 345 AM

* AT 249 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTH OF SCRANTON...OR ABOUT 45 MILES
  SOUTH OF FORT DODGE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  8 MILES SOUTHEAST OF SCRANTON AROUND 300 AM
  NEAR JEFFERSON AROUND 320 AM
  NEAR GRAND JUNCTION AROUND 340 AM

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4192 9465 4186 9446 4203 9417 4221 9446

FORSTER
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 9:36 PM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, Aug 7, 9:36 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
936 PM CDT MON AUG 7 2000

CURRENT FORECAST NOT LOOKING TOO BAD...

CONVECTION HAVING A HARD TIME GETTING GOING OVER MY CWA ATTM.  KOAX
00Z SOUNDING STILL HAD SOME CAP AND PLAN VIEW 850 MB SHOWING DEEPEST
MOISTURE REMAINING WELL SOUTH OF IOWA...EXCEPT FOR POOLING IN SRN
MN...NORTH OF 80H WRM FRNT.  TSRA OVR NW IA..SRN MN ALONG AND NORTH
OF 80H BOUNDARY THAT'S SLOWLY SLIDING NORTH.  SOME OF THIS ACTIVITY
WILL STILL EFFECT NRN QUARTER OF CWA TONIGHT...ABOUT WHERE WW IS
CURRENTLY LOCATED THROUGH 06Z.  OF PERHAPS EQUAL IMPORTANCE THOUGH MAY
BE H20 IMAGERY INDICATED S/W OVER SRN SD AND NRN NEB.  THIS
CONTINUES TO TRY TO SET OFF CONVECTION OVER NRN NEB.  WOULD EXPECT
THIS TO HELP BREAK THE CAP LATER THIS EVENING...WITH THUNDERSTORMS
DEVELOPING OVR MO RIVER VALLEY BETWEEN 11 PM OR MIDNIGHT TO 2 AM
TIME FRAME.  LATEST PROFILERS ALSO INDICATE A 25 TO 30 KT LLJ THRU
CEN OK INTO CEN AND NE NEB.  THIS SHOULD ALSO HELP TO MOISTEN LOW
LEVELS UNDERNEATH THE ONCOMING S/W.  SO...WILL ADJUST TSRA WORDING
SOME IN ZFP...BUT NOT MAKE MANY CHANGES IN THE BIG PICTURE.

.DSM...NONE

SEARCY

In the hours before

Special weather statement, Aug 7, 11:28 PM CDT, 3 hours 26 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-080530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1128 PM CDT MON AUG 7 2000

...A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 1 AM FOR THE
FOLLOWING COUNTIES IN THE DES MOINES COUNTY WARNING AREA...

EMMET...KOSSUTH...WINNEBAGO...PALO ALTO...HUMBOLDT...AND POCAHONTAS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 AM FOR THE
FOLLOWING COUNTIES IN THE DES MOINES COUNTY WARNING AREA...

WORTH...HANCOCK...CERRO GORDO...WRIGHT...FRANKLIN...BUTLER...
BREMER...SAC...CALHOUN...WEBSTER...HAMILTON...HARDIN...GRUNDY...
BLACKHAWK...CRAWFORD...CARROLL...GREENE...BOONE...STORY...MARSHALL...
AND TAMA COUNTIES.

SOME OF THESE COUNTIES WERE IN THE SEVERE THUNDERSTORM WATCH THAT
WAS IN EFFECT UNTIL 1 AM.  THE FOLLOWING COUNTIES ARE NOW IN THE
SEVERE THUNDERSTORM WATCH THAT IS IN EFFECT UNTIL 5 AM...

WORTH...HANCOCK...CERRO GORDO...WRIGHT...FRANKLIN...AND BUTLER.

MONITOR YOUR FAVORITE WEATHER INFORMATION SOURCE FOR LATER UPDATES
AND POSSIBLE WARNINGS.

SEARCY
Local storm report, Aug 8, 1:02 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED COUNTY NAME
NATIONAL WEATHER SERVICE DES MOINES IA
102 AM CDT TUE AUG 08 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1126 PM    RUTHVEN                   IA   60 MPH TSTM GUST
08/07/00   PALO ALTO                       ALSO NICKEL SIZED HAIL.
                                          REPORTS FROM HAM RADIO
                                          OPERATOR.

1129 PM    3 W RUTHVEN               IA   60 MPH TSTM GUST
08/07/00   PALO ALTO                       EVENT DURATION 2 MINUTES.

1141 PM    AYRSHIRE                  IA   1.75 INCH HAIL
08/07/00   PALO ALTO                       REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Aug 8, 1:02 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
102 AM CDT TUE AUG 08 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1126 PM    RUTHVEN                   IA   60 MPH TSTM GUST
08/07/00   PALOALTO                       ALSO NICKEL SIZED HAIL.
                                          REPORTS FROM HAM RADIO
                                          OPERATOR.

1129 PM    3 W RUTHVEN               IA   60 MPH TSTM GUST
08/07/00   PALOALTO                       EVENT DURATION 2 MINUTES.

1141 PM    AYRSHIRE                  IA   1.75 INCH HAIL
08/07/00   PALOALTO                       REPORTED BY EMERGENCY
                                          MANAGEMENT.
Special weather statement, Aug 8, 1:06 AM CDT, 1 hour 48 minutes before
IAZ004>006-015-023-024-080630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
106 AM CDT TUE AUG 8 2000

...SEVERE THUNDERSTORM WATCH ALLOWED TO EXPIRE...

SEVERE THUNDERSTORM WATCH NUMBER 658 HAS BEEN ALLOWED TO
EXPIRE AT 1 AM CDT. COUNTIES THAT WERE IN THIS WATCH INCLUDE EMMET...
KOSSUTH...WINNEBAGO...PALO ALTO...HUMBOLDT...AND POCAHONTAS.

THUNDERSTORMS WILL CONTINUE ACROSS NORTHWEST AND NORTH CENTRAL IOWA
THRO4UGH THE EARLY MORNING. SOME OF THESE MAY BE STRONG WITH HAIL
AND GUSTY WINDS.

JAW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 11:22 PM CDTSevere Thunderstorm WarningDMXPalo Alto38 min
Aug 8, 12:05 AM CDTSevere Thunderstorm WarningDMXWorth40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.